The Uglier Side of Fluoroquinolone Toxicity...
and how I am turning it around.
In 2006 I sat on the exam table at my primary care physician's office, feeling utterly miserable. My face felt like it was filled with concrete, I was congested, and my throat felt thick.
I left the office feeling hopeful because I'd be feeling better in a few days. With a prescription for Levaquin in hand, I went about the rest of my day by having it filled at the pharmacy, and came home to rest.
A few days later, I felt “off”. I don't know how else to describe it. I stopped the medication wondering if I was having a reaction to it. I thought I would be okay. After all, on the pharmacy inserts it says to discontinue if you have any issues with it.
A month later, I had my first of nine tendon ruptures. Shortly thereafter the brain fog, peripheral neuropathy, arrhythmia, tremors, vertigo, tinnitus, persistent gastric problems, and other adverse reactions started.
Fluoroquinolone Toxicity is ugly in and of itself. It is a difficult existence and it can rob you of so many things. I have come to find out that there is an even uglier side to Fluoroquinolone Toxicity: when it morphs into something even more life threatening.
In 2010, four years after I became disabled after taking Levaquin, I was diagnosed with Neurosarcoidosis, a neurodegenerative disorder. A time will come when I will no longer be able to take care of myself. The seizures will become more frequent and my cognitive function will decrease.
There is a direct link between fluoroquinolone antibiotics such as Levaquin (levofloxacin), Cipro (ciprofloxacin), and Avelox (moxifloxacin) and neurodegenerative disorders such as Parkinson's, Alzheimers, ALS, Neurosarcoidosis, and MS, according to a document signed by a Division Director at the FDA obtained through a Freedom of Information request. The FDA never told doctors or patients of this link. Had I been warned of this, I would never have taken those fateful doses of Levaquin.
A few days ago, I was on an exam table at my Gastroenterologist's office, not unlike the one in my primary care physician's office in 2006. I received another life-threatening diagnosis after results came back from a recent biopsy that was done during an endoscopy.
If there is a silver lining to any of this, it's that following my Neurosarcoidosis diagnosis, I had to take a hard look at my life since I was facing my own mortality. Over the years, I've learned some coping strategies that have helped me weather these difficult diagnoses, and I bring these coping strategies to my new diagnosis and I am prepared to fight with everything I have.
- I learned what I have room for in my life. I surrounded myself with positive people and I distanced myself from people and situations which added to my stress.
- I learned how to relinquish control and delegate things I didn't need to do myself. Letting go of that control allowed me to focus on my health. I used to be someone who had to do it all, throwing myself into work and not taking care of myself. I thought if I threw myself into work, that I could avoid having to deal with it. It isn't selfish putting myself first and doing things that make me happy because in the end, focusing on what makes me happy adds some sugar to the lemons that were served to me.
- I learned that I do have control over my illness and treatments. That control is asserted by the choices I make and the attitude I choose every day. That's a powerful thing.
- I choose not to dwell on what I can't do anymore and who I used to be before I got sick. I would be cheating myself out of a good life if I dwelled on what can no longer be. It is a life changing event when you are dealing with life-threatening illnesses. My life is what I make of it, not what life throws at me and I am not defined by what is happening to me.
- I choose to nurture my sense of humor. I love to laugh and I embrace my warped sense of humor. I watch shows and movies that make me laugh. I play with my silly dog who is a total goofball.
- I'm not hard on myself anymore if I am having a bad day. I stopped apologizing for the days when I can hardly function. I learned it's okay to have a bad day but that I don't have to be stuck there.
I am often asked, “Don't you ever ask 'Why Me?' or 'Why Did This Happen?'”
Of course I do. And I know why. It happened because I took a medication that was supposed to help me feel better and it did horrific damage to my body. If I could do it all over again, I never would have taken Levaquin. Unfortunately, this did happen and I am doing my best to cope. I am also making it my personal and professional mission to make sure this doesn't happen to anyone else.
For more information about Fluoroquinolone Toxicity, visit us at www.SaferPills.org
Quinolone Vigilance Foundation